Hail, Scioto
- When
- June 8, 1:50 PM EST to 1:53 PM EST
- Where
- Scioto County, West Portsmouth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.770, -83.030
Thunderstorms sparked ahead of a cold front during the afternoon on Monday June 8th, with more widespread storms occurring overnight with the actual frontal passage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms sparked ahead of a cold front during the afternoon on Monday June 8th, with more widespread storms occurring overnight with the actual frontal passage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 8, 1:00 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 200 PM EDT MON JUN 8 2009 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL LIFT NORTHEASTWARD INTO THE GREAT LAKES TODAY. A COLD FRONT WILL MOVE INTO THE REGION MONDAY NIGHT AND THROUGH THE REGION ON TUESDAY. ANOTHER LOW WILL MOVE OUT THE MISSISSIPPI VALLEY LATER IN THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 15Z RUC ANALYSIS INDICATED A SHORT WAVE TROF CENTERED OVER MINNESOTA AND IOWA WITH THE OHIO VALLEY IN A SWRLY FLOW AHEAD OF THE SYSTEM. AT THE SFC...A 1005 MB LOW IS CENTERED ACROSS NERN IOWA...WITH A COLD FRONT EXTENDING SWD INTO TEXAS. AN AREA OF ISENTROPIC LIFT ALONG WITH WEAK INSTABILITY ALLOWED FOR THE DEVELOPMENT OF ISOLD-SCTD CONVECTION THIS MORNING. THIS IS LINGERING WITH SOME ISOLD SHOWERS ACROSS THE WRN HALF OF THE CWA. THE 12Z ILN SOUNDING INDICATES MORE INSTABILITY THAN THE MODELS HAVE PICKED UP ON...WITH 1500 J/KG...ALTHOUGH IT WAS ELEVATED. MOISTURE HAS NOTICEABLY INCREASED THROUGHOUT THE ATMOSPHERIC COLUMN...WITH PWAT UP TO 1.47. THE LATEST LAPS ANALYSIS INDICATES THE BEST INSTABILITY DEVELOPING ACROSS S-CNTRL OH AND NERN KY WITH CAPE AROUND 1500 J/KG. MEANWHILE...INSTABILITY IS LIMITED ACROSS THE NWRN HALF OF THE CWA WHERE CLOUD COVERAGE AND MORNING CONVECTION HAVE BEEN LIMITING FACTORS. TEMPS RANGED FROM THE LOWER 80S ACROSS THE SERN HALF OF THE CWA TO THE MID 70S ACROSS W-CNTRL OH. THIS AFTERNOON...H5 VORT MAX AND SFC LOW WILL LIFT NEWD INTO MICHIGAN WITH A COLD FRONT APPROACHING THE OHIO VALLEY FROM THE WEST. ISOLD-SCTD CONVECTION IS EXPECTED TO DEVELOP THIS AFTN...FIRST ACROSS S-CNTRL OH AND NERN KY WITH THE BEST INSTABILITY...AND THEN ACROSS THE CWA INTO THE EARLY EVENING. FCST MODELS ARE INDICATING WEAK SHEAR INTO THIS AFTN...WITH PULSE STORMS EXPECTED. THE RUC13 IS INDICATING A WEAK H5 VORT MOVING THROUGH THE NWRN HALF OF THE CWA...WHICH WOULD HELP TO INCREASE COVERAGE OF CONVECTION THERE LATE THIS AFTN. SPC HAS HIGHLIGHTED THIS AREA WITH A SLIGHT RISK. WITH MDT 0-6KM SHEAR THIS EVENING...IT IS POSSIBLE THAT A FEW SEVERE STORMS COULD DEVELOP THERE. FOR TEMPS...HAVE INCREASED TEMPS 2-3 DEGREES TO ACCOUNT FOR THE LATEST TRENDS. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... AS LOW PUSHES THRU THE ERN LAKES TNGT...CDFNT DROPS INTO THE FA. WITH LOSS OF DAYTIME HEATING...EXPECT ONLY SCT COVERAGE OVERNIGHT. BY 12Z TUE...GFS/ECMWF HAVE FRONT ABOUT HALF WAY THRU THE FA. KEPT BEST POPS ON TUE IN THE S/SE. EXPECT A DRYING TREND FROM THE NW DURING THE DAY ON TUE. GFS APPEARS TO BEGIN TO BE AFFECTED BY FEEDBACK ISSUES BY TUE NIGHT...AS IT KICKS A INTENSE CONVECTIVE SYSTEM INTO THE OH VALLEY LATE TUE NIGHT. DISPITE ITS ISSUES...THE ECMWF AND UKMET GIVE SOME CREDENCE TO THE GFS AS THEY BRING A WEAKER AND SLOWER SYSTEM OUT OF THE MS VLY. WENT WILL LOW CHC POPS IN THE W LATE TUE NGT...THEN SPREAD SCT PCPN ACRS THE FA ON WED. ONCE AGAIN HIGH TEMPS WERE AT OR BELOW THE COOLEST GUIDANCE YESTERDAY. ALSO...SINCE THE NAM SOLUTION HAS BEEN THROWN OUT BY NCEP...WENT WITH THE COOLER MAV GUIDANCE THRU THE PERIOD. && .LONG TERM /THURSDAY THROUGH SUNDAY/... IN SPLIT FLOW PATTERN AN ACTIVE WX PERIOD IS EXPECTED FOR THE LONG TERM. NUMERICAL MODEL SOLNS GENERALLY SIMILAR WITH GROSS FEATURES BUT SOME DIFFERENCES EXIST IN TIMING AND PLACEMENT OF THE FRONTAL POSITIONS AND ASSOCIATED WAVES. HAVE TRENDED FCST SOLN CLOSE TO HPC/ECMWF BLEND. MORE SIGNIFICANT SRN STREAM WAVE TO LIFT OUT FROM THE SRN PLAINS INTO THE OHIO VALLEY ALONG THIS FRONTAL BOUNDARY THURSDAY. THIS WL BRING AN ENHANCED CHC OF PRECIP TO THE REGION. HAVE BUMPED UP POPS TO LKLY ACRS THE SOUTH AND HIGH CHANCE ELSEWHERE ON THURSDAY. MID LEVEL FLOW TRANSITIONS A LTL MORE NWRLY AND SFC HIGH PRESSURE BEGINS TO BUILD IN FRIDAY. GFS HAD BEEN QUICKEST DRYING OUT THE REGION...BUT LATEST RUN NOW HAS A SECOND WAVE DEVELOPING AND LINGERS PRECIP ON FRIDAY. HAVE LINGERED A CHANCE ACRS SE AND S ON FRIDAY AND THEN DRY OUT. AS FLOW AMPLIFIES AND BECOMES NORTHWESTERLY...SFC HI PRESSURE WILL PROVIDE DRY WX LATER ON FRIDAY AND THRU NEXT WEEKEND. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... THE TERMINALS WILL SEE THE POSSIBILITY FOR A FEW ROUNDS OF PRECIP AHEAD OF A COLD FRONT WHICH WILL CROSS THE REGION ON TUESDAY. TEMPO GROUPS ARE FCST AT CMH/LCK THROUGH 20Z FOR ONGOING -SHRA. AFTN CB GROUPS ARE FCST WITH VCSH...AS INSTABILITY SHOULD ALLOW ISOLD CONVECTION TO DEVELOP. SECOND ROUND OF SHOWERS SHOULD REACH CVG/LUK AFTER 21Z...WITH ISOLD -TSRA POSSIBLE. CONVECTION WILL ADVANCE EWD...HOWEVER TIMING AND LOCATION WITH ISOLD-SCTD COVERAGE IS DIFFICULT TO PINPOINT AT THIS TIME...SO WENT WITH VCSH THROUGH 12Z ACROSS THE TERMINALS. ABUNDANT SFC MOISTURE WILL ALLOW FOR A PERIOD OF MVFR CIGS/VSBYS DURING THE PRE-DAWN HRS ACROSS THE TERMINALS. OUTLOOK...MVFR CONDITIONS ARE POSSIBLE IN THUNDERSTORMS WEDNESDAY AND THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...WOODRUM NEAR TERM...WOODRUM SHORT TERM...SITES LONG TERM...AR AVIATION...WOODRUM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1200 PM EDT MON JUN 8 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-091600- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 1200 PM EDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS...WITH HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WOODRUM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 218 PM EDT MON JUN 8 2009 OHZ082-088-081845- PIKE OH-SCIOTO OH- 218 PM EDT MON JUN 8 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SCIOTO AND SOUTHEASTERN PIKE COUNTIES THROUGH 245 PM EDT... AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR STATE ROUTE 335 AT STATE ROUTE 776...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... STOCKDALE AND BEAVER. WOODRUM
The Cincinnati radar (KILN), 99 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
9 hail. Local standard time, as filed.
Three quarter inch hail was reported in Fort Ancient.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180905, 180906, 180907, 180908, 180913, 180909, 180910, 180911, 180912.